Alert archive / Indiana / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 99, NWS Indianapolis, IN

September 28, 1999Carroll County, Clinton County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 28, 1999, 6:48 PM EST for Carroll County, Clinton County, Tippecanoe County, Indiana. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 28, 1999, 6:48 PM EST (23:48 UTC)
Expired
Sep 28, 1999, 7:30 PM EST
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Whole counties

Counties Carroll County, IN, Clinton County, IN, Tippecanoe County, IN

What was reported inside it

TimeReportWhereRemark
Sep 28, 6:54 PM ESTTornado F1Battle Ground, IN
Sep 28, 7:05 PM ESTHail 1.75Radnor, IN
Sep 28, 7:05 PM ESTThunderstorm Wind 56Radnor, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS1 KIND 282349
SVRIND
INC015-023-157-290030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
648 PM EST TUE SEP 28 1999

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CARROLL COUNTY IN INDIANA
  NORTHERN CLINTON COUNTY IN INDIANA
  NORTHEASTERN TIPPECANOE COUNTY IN INDIANA

* UNTIL 730 PM EST

* AT 642 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF DELPHI...OR ABOUT 7 MILES
  NORTHEAST OF LAFAYETTE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  ROSSVILLE AT 705 PM EST
  SEDALIA AT 715 PM EST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:15 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 28, 2:15 PM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST TUE SEP 28 1999

SFC ANALYSIS EARLY THIS AFTERNOON SHOWS CD FRONT FROM S OF LM SW TO
JUST N OF KSTL SW TO EXTREME E OK. 88D RETURNS SHOW PCPN STILL
DEFINED BEHIND THE FRONT...OVR W IL AND N MO. FRONT HAS NOT MOVED
MUCH SINCE YESTERDAY. H2O VAPOR IMAGERY SHOWS VORT MAX AND DEEPENING
UPPER LVL TROF OVR E CO.

FCST CHALLENGE TDY WILL BE TIMING OF PCPN INTO THE FA TONIGHT/WED AND
IT/S DEPARTURE ON WED/THURS.

ETA/NGM IN GOOD AGREEMENT. AVN HANDLED THE FRONT A BIT
QUICKLY...PUSHING IT EAST OF FCST AREA OVERNIGHT. ETA/NGM LOOKS A BIT
BETTER...SLOWLY PUSHING CD FRONT THROUGH KIND MORE TOWARD 12Z WED.
VORT MAX OVER CO WILL BE OUR KICKER FOR THIS SYS...AS IT DEVELOPS A
LOW PRES AREA THAT WL MOVE UP AND ALONG THE CD FRONT AND PUSH THE SYS
EAST. NGM/ETA HAS BEST CURRENT POSITION...WHILE AVN IS A BIT FURTHER
SOUTH AND MOVED THE VORT A BIT QUICKER. THUS WL GO WITH A ETA/NGM
BLEND...AND BRING IN BETTER POPS OVERNIGHT...AND BEST POPS ON WED.

STILL A LACK OF DEEP MOISTURE WITH THIS SYS...AND WHEN THE SYS REACH
IT WILL MOVE QUICKLY ACRS AREA ON WED. CAA IS ON WED AND WITH
EXPECTED CLD COVER AND PCPN IN AREA...TEMPS WILL NOT RISE OVER COURSE
OF THE DAY. GOOD NVA RESULTING IN SUBSIDENCE AND DRYING ON THE BACK
SIDE OF VORT. THIS COULD LIMIT THE PCPN AMOUNTS...ESP ACRS THE
SOUTHWESTERN AREAS. TIME SECTIONS SHOW THIS SUBSIDENCE STARTING WED
NIGHT WITH DRYER AIR ARRIVING ON THURS...BUT STILL SHOULD SEE SOME
CLDS LINGERING IN WAKE OF SYS.

H8 TEMPS AROUND 2-3C ACRS AREA ON THURS. ALTHOUGH THERE WILL BE SOME
WAA BEGINNING ON THURS...FWC TEMPS LOOK TOO HIGH.

IN THE SHORT TERM FOR THIS EVE...SAT PIX SHOW DEVELOPING CU AND
SURROUND RADARS SHOWING SOME SCT -RWS DEVELOPING ACRS FA. EXPECT THIS
DIURNAL -RWS TO BEGIN TO DIE AFTER SUNSET...SIMILAR TO YESTERDAY.

.IND...NONE.
PUMA

In the hours before

Local storm report, Sep 28, 6:43 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
643 PM EST TUE SEP 28 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    WEST LAFAYETTE            IN     MPH TSTM GUST
09/28/99   TIPPECANOE                      STATE POLICE REPORTED
                                           TREES DOWN ACROSS
                                           SEVERAL LOCATIONS IN
                                           WEST LAFAYETTE.

0621 PM    MONTMORENCIE              IN     MPH TSTM GUST
09/28/99   TIPPECANOE                      STATE POLICE REPORTED A
                                           LARGE TREE DOWN IN
                                           MONTMORENCIE.

0623 PM    LAFAYETTE                 IN    1.75 INCH HAIL
09/28/99   TIPPECANOE                      GOLFBALL SIZE HAIL
                                           REPORTED AT THE STATE
                                           POLICE POST.
Local storm report, Sep 28, 6:46 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
646 PM EST TUE SEP 28 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    WEST LAFAYETTE            IN    WIND DAMAGE
09/28/99   TIPPECANOE                      STATE POLICE REPORTED
                                           TREES DOWN ACROSS
                                           SEVERAL LOCATIONS IN
                                           WEST LAFAYETTE.

0621 PM    MONTMORENCIE              IN    WIND DAMAGE
09/28/99   TIPPECANOE                      STATE POLICE REPORTED A
                                           LARGE TREE DOWN IN
                                           MONTMORENCIE.

0623 PM    LAFAYETTE                 IN    1.75 INCH HAIL
09/28/99   TIPPECANOE                      GOLFBALL SIZE HAIL
                                           REPORTED AT THE STATE
                                           POLICE POST.

ENTRIES SHOULD BE OF THE WIND DAMAGE VARIETY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 5:31 PM ESTSevere Thunderstorm WarningINDWarren29 min
Sep 28, 6:04 PM ESTSevere Thunderstorm WarningINDTippecanoe, Warren41 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.